A Mr. Blahg Public Service Announcement: The Dangers of Fluoroquinolone Antibiotics

Cipro 

Awareness can be tricky… there are so many things we are expected to pay attention to… and as a liberal who tries to pay attention to many causes, it can be daunting knowing which pet project someone is focusing on that matters to you.  I know that I had little knowledge of the horrors of strokes and paralysis until my mom had one and is in constant pain due to her left side paralysis.  It’s remarkably easy to think of these things as distant and not effecting you… until they do.

An old acquaintance of mine received Cipro about a year ago… you probably had heard of Cipro back in 2001 when the anthrax scare rattled nerves across the nation’s post offices… but probably have not heard about the subsequent lawsuits files by postal workers who experienced some rather horrible side effects. 

According to Wikipedia: ‘Cipro is a synthetic chemotherapeutic antibiotic of the fluoroquinolone drug class. It is a second-generation fluoroquinolone antibacterial. It kills bacteria by interfering with the enzymes that cause DNA to rewind after being copied, which stops synthesis of DNA and of protein.’  Those are the basics… also in this class of antibiotic is the popular Levaquin.

Honestly, this tell me little… I do not have a medical degree… but as I read further into the controversies surrounding this class of drugs, and more specifically the possible side effects, I was shocked.  This brings me back to my old acquaintance.  After taking Cipro a year ago, he suffered some of these wretched side effects and has been a wonderful activist in terms of getting information out there.  And the best way to get this info out is to hear it in his own words.  With his permission I am posting his own description about his health in the last year:  

  

  

My Symptoms of Fluoroquinolone Antibiotic Toxicity

I’m listing the symptoms I’ve thus far experienced from taking Cipro in 2-2010. It has been a year since I stopped taking this drug, and I’m still suffering many side effects. From communicating with many other victims (there are currently over 800 on our facebook page), it is unfortunate to learn that many of these effects are either permanent or very long lasting. Some victims have suffered these symptoms for over a decade with no improvement; others partially heal over months or years. I am sharing this to spread awareness of the dangers of FQs, not to solicit sympathy.

Areas affected in order of severity: shoulders, calves,  achilles tendons, ankles, feet, fingers/hands, hamstrings, quadriceps, pectorals, gluteus, forearms, elbows

  • Full body Tendonopathy
  •  

  • Severe, excruciating pain throughout body muscles (arthralgia)

 

Central Nervous System symptoms:

 

 

  • Insomnia: 2-5 hrs. sleep per day on average for the first 6 months. At 12 months I sleep 5-6 hrs.
    • sight -light sensitivities, blurry vision, floaters, ptosis (drooping) of left eye
    • Tinnitus 24-7 since day one; this has not even slightly diminished over one year.

     

    Peripheral Nervous System:

    • burning (like I’ve soaked my hands and feet in a caustic chemical like gasoline or paint thinner), “buzzing” like a vibrating cell phone is in my feet, tingling “pins and needles”, numbness, skin crawling, itching, muscle twitching/convulsing, scalp pain, numb lips.

     

    Other symptoms (None of which had occured before Cipro):

     

    • Severely dry eyes, sinuses and mouth, especially at night. Seeing spots, headaches (yes, before Cipro I lived a virtually headache free life–maybe one mild every other year at most–now I get about one a week), anxiety, panic attacks, despair, depression, crying/sobbing inconsolably, bleeding gums, depersonalization, gastrointestinal damage, food sensitivities, circulatory problems, memory problems, confusion, severe nightmares, “foggy” brain,  weak fingernails with vertical ridges, weakened immunity.

    Upon reading this, my heart sank… yet, I am amazed at how well he is handling this.  And by that I mean, he is talking.  He is getting the message out there and not quietly rolling over.  I had recently written about my degenerating discs and arthritis in my neck and having to deal with the constant pain of that… then I think about what he has been going through, as well as my mom and it puts a great deal into perspective. 

    In addition to the physical and emotional difficulties he has suffered, he has also written about how he has lost his career of two decades, had to sell his bike (which he rode daily) and kayak and has had to shelve his dreams of retiring early, opening a bike shop and biking across the US.  This man is dynamic… always has been… he is the classic, “It could never happen to me/her/him”.

    I do not write this PSA as a “oh isn’t that sad” sort of thing… I’m writing this because people should be aware of what is happening around them.  And the most effective way to become aware is to have it happen to someone you know.  As I mentioned, I don’t have a medical degree and am not saying “don’t listen to your doctor”… but I am saying, ask questions.  Get informed about what you are taking before blindly taking any medication.  Even Tylenol can be abused and death can occur. 

    We too often believe and trust because it’s easier…. but the consequences can be quite disastrous.  He is not alone… there are many lawsuits pending and support groups for victims of FQ antibiotics.  If the cure can do this much damage, perhaps there needs to be another way.

    Hoping to help,
    Cornelius J. Blahg

    Leave a Reply

    Your email address will not be published. Required fields are marked *